EXCLUSIVE: Why diabetics should lay off the weed: 23-year-old cannabis smoker with type 1 suffered bouts of vomiting and pain for two YEARS before doctors joined the dots
Doctors are warning about the risk of cannabis to diabetics after a woman was struck down with a debilitating two-year illness.
The 23-year-old, who had type 1 diabetes, was in and out of the hospital with severe vomiting and nausea that perplexed doctors who struggled to pinpoint the cause.
She was misdiagnosed with a diabetes-related stomach problem that prevents food from being cleared from the body.
But the doctors were missing a key detail – that the young woman was an avid marijuana user for eight years. She did not disclose that until a later visit, at which point she was diagnosed with cannabinoid hyperemesis syndrome (CHS).
At first, doctors in Athens, Georgia thought the woman, who has uncontrolled type 1 diabetes and stage 3 kidney failure, had a condition marked by the stomach’s inability to empty itself. It was only until she shared with doctors that she was a habitual marijuana user that they began connecting the dots to cannabinoid hyperemesis syndrome (file image)
CHS is caused by long-term frequent cannabis use that drives repeated episodes of vomiting, severe nausea, stomach pain, and dehydration.
Marijuana can be especially dangerous in diabetics who use it regularly over a long stretch of time.
Cannabis users with type 1 diabetes are twice as likely than non-users to develop diabetic ketoacidosis, a life-threatening condition characterized by a buildup of acids in your blood due to extended periods of high blood sugar.
A team of gastroenterologists at Piedmont Athens Regional Medical Center in Athens, Georgia, revealed the case in a report published in the American Journal of Case Reports.
Doctors wrote in the case study: ‘With the legalization of cannabis in the United States, clinicians can anticipate to encounter more and more patients presenting with complications of cannabis use.
‘This report has shown the importance of taking a comprehensive social history in all patients, including in patients with type 1 diabetes, and is a reminder that cannabinoid use can cause severe nausea, vomiting, and abdominal pain in this patient group.’
The female patient – who was not named – had a seven-year history of type 1 diabetes that doctors described as ‘uncontrolled’, which here means that her blood sugar levels were too high despite treating her condition. This put her at risk of life-threatening diabetic ketoacidosis.
The team of doctors at first believed it to be a case of diabetic gastroparesis (DGp), a condition in which your stomach has trouble clearing out its contents because of damaged stomach muscles, allowing food to stay in your body longer than it should. Though a visit six months prior to the admission that doctors wrote about in the case study found that she had ‘normal gastric emptying.’
But the doctors did not know about her history of regular marijuana use until later.
When she did tell doctors, they considered the possibility that they were in fact dealing with a case of little-understood CHS, which is estimated to affect roughly 2.75 million Americans, though the true burden is hard to guage because CHS is a newly discovered condition and people may not want to divulge the amount of marijuana they consume.
Some heavy marijuana users may get CHS while others do not. Experts are still unclear as to how cannabis causes CHS symptoms, but some believe genetics plays a role.
CHS takes a long time to develop, so the occasional smoker is very unlikely to develop symptoms. But for a daily user, it’s a different story.
Many people who experience CHS symptoms will complain of ‘scromiting,’ or episodes of intense simultaneous vomiting and screaming. Symptoms also include stomach pain and cramping, as well as severe dehydration which depletes the body’s electrolytes, increasing the risk of kidney disease.
While there is no specific dosage of THC that will definitely cause someone to develop CHS, some patients with the condition have admitted to smoking 2000 mg of THC per day, 50 times the recommended max dosage.
Upon her most recent hospital admission, doctors eyed a diagnosis of CHS. She received IV hydration, anti-nausea medicine, and an intravenous infusion of the antipsychotic medication Haldol typically used to treat schizophrenia, tics in Tourette syndrome, mania in bipolar disorder, delirium, agitation, acute psychosis, and hallucinations from alcohol withdrawal.
The patient kept experiencing severe upper abdominal pain though CT and other imaging scans were both normal.
The doctors wrote: ‘At this point, considering her history of chronic cannabis use and unrevealing prior investigations, there was a greater concern for CHS. On taking further history, she reported marked improvement in symptoms after hot baths.’
Most people with CHS-induced intestinal issues will find relief in a hot shower or bath. The pain can be so acute for some that hot showers turn into hour-long activities.
‘On taking further history, she reported marked improvement in symptoms after hot baths. She was smoking cannabis at least 5 times a week and her last use was 2 days prior to presentation.
‘Following discharge, she abstained from cannabis for 2 months during which she remained symptom-free until she restarted the use of cannabis and symptoms reoccurred.’
The case study is just one example of doctors struggling to diagnose the relatively new condition.
The first case of CHS was described in 2004 by Australian physicians who followed a series of patients who developed nausea, vomiting, and abdominal pain after using marijuana regularly. Their symptoms ceased when they stopped using the drug and symptoms re-started when they did.